Home » Frequently asked Questions on Health » Is my bad breath and nausea linked to tuberculosis treatment?

Is my bad breath and nausea linked to tuberculosis treatment?

Q: I am a 27 years old male diagnosed with tuberculosis (TB) a year back. Three weeks after I started medication, I developed a lot of side effects like difficulty in breathing, rash, swellings twitching, weakness on the entire left side, burning sensation on the toes, back pain, sometimes blur vision and long lasting headaches. As a result, my movements were restricted for months. Sometimes I am unable to do simple tasks such as typing or holding something, taking the stairs due to lack of coordination. I have had a lot of medical attention throughout the entire treatment period including lumbar puncture to check if the TB affected the spine, CTs and MRI and neurological physical checkups, all of which came negative. Further, with regard to TB, now it has been almost two weeks since I stopped taking medication. I have developed bad breath, a bit of low appetite plus nausea, recurring chest pain and a dull cough.

A:The neurological symptoms that have been described (twitching, weakness on the entire left side, burning pain on the toes, back pains, blurred vision and headaches) could be because of the primary disease, because of side effects of anti-TB medications, or due to a separate and unrelated neurological problem. Since the investigations to exclude neurological involvement of the spine (physical examination, lumbar puncture and subsequent examination of the cerebro-spinal fluid) and the imaging studies (CT scan and MRI) are all negative, it is unlikely that any major neurological disease involving the spine is being missed. Therefore, side effects due to anti-TB medication (especially due to isoniazid or INH) is a possibility, and many of the symptoms described could be due to INH induced neuropathy. Vitamin B6 (pyridoxine at 10 mg/day) is usually supplemented along with isoniazid to prevent INH induced neuropathy.

Halitosis or bad breath may occur due to many local reasons (sore throat, gum diseases, diseases of mouth and nose). Some systemic diseases such as infections of the lungs may give rise to halitosis or bad breath, therefore it needs to be ruled out that there is no residual or super added bacterial infection of the lung. Recurrence of TB is a possibility. I suggest you contact a chest / respiratory physician.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------